Kentucky, 2012

Tornado and Hail in Kentucky, May 1, 2012

May 1, 2012 · NWS LMK · 6 events in 5 counties and zones

A warm front moved north of the Ohio River and was positioned across central Indiana and southern Ohio by late afternoon. Although Kentucky was somewhat capped, isolated severe storms developed during the afternoon and evening of May 1st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A warm front moved north of the Ohio River and was positioned across central Indiana and southern Ohio by late afternoon. Although Kentucky was somewhat capped, isolated severe storms developed during the afternoon and evening of May 1st. One supercell developed across southern Jefferson County, Indiana by late afternoon. This storm brought a weak tornado to Trimble County, Kentucky after it moved east over the Ohio River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at May 1, 11:46 AM CST, 37 minutes earlier.

Area forecast discussion, May 1, 11:46 AM CST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
146 PM EDT TUE MAY 01 2012

.Forecast Update...
Issued at 130 PM EDT Tue May 1 2012

Updated the afternoon forecast to add scattered thunderstorms across
south central and eventually southeastern Kentucky based on
satellite trends. Scattered pulse-type thunderstorms have developed
near Bowling Green in a highly unstable environment. Feel that
although these scattered storms will stay disorganized, they may
produce nickle sized hail and are capable of producing strong wind
gusts.

.Forecast Update...
Issued at 1030 AM EDT Tue May 1 2012

Updated the morning forecast to remove patchy dense fog wording. The
cluster of thunderstorms that moved through the southern Bluegrass
earlier this morning has now exited the forecast area. Expect only
scattered light showers or even sprinkles across central and north
central Kentucky through the early afternoon hours. This light
precipitation is associated with a residual boundary that currently
lies east to west just to the south of Louisville. This boundary
will move north through early afternoon and bring scattered showers
to the southern Bluegrass Region. Expect southern Kentucky to stay
dry through late afternoon. Towards evening, a disturbance over
southern Illinois will approach southern Indiana. Thunderstorms may
develop by late afternoon west and northwest of Louisville, tracking
east over southern Indiana during the evening.

.Short Term (Today through Wednesday)...
Issued at 330 AM EDT Tue May 1 2012

Patchy dense fog formed shortly after midnight this morning west of
I-65 thanks to very wet ground and near surface air after Monday's
rain, along with light winds and a loss of much of the lower and
middle clouds. However thick upper clouds were already moving back
in from the west from a large MCS over the western Ozarks so the fog
is not expected to become widespread.

A wave of scattered showers and thunderstorms has been anticipated
to move from southwest to northeast across the LMK CWA between
sunrise and late morning, and by 07Z convection had started to form
over west Tennessee and was moving northeast.  So, will continue
with scattered showers and storms this morning, first in the south
and spreading north.

That wave should be exiting by lunch time, giving us a break in the
precipitation for a few hours in the early afternoon.  Scattered
storms may then redevelop by mid afternoon and last into the evening
hours as a weak mid level speed max comes in from the west.
Freezing levels are high, wind fields are not especially strong, and
instability will be in question, so while a few strong wind gusts
and some small hail will be possible with the strongest storms,
widespread severe weather is not expected.

Any evening storms should dissipate or move out by late evening
tonight.  On Wednesday upper level ridging will build overhead and
should help keep a lid on the atmosphere, with no more than perhaps
an isolated pop-up afternoon thunderstorm.  Will keep the dry PoPs
for now.

Highs today should be in the upper 70s north of I-64 and the 80 to
85 degree range south.  Tonight will be another warm and muggy one
with lows in the middle 60s.  The heat ramps up tomorrow with that
upper ridge strengthening, bringing afternoon highs into the 85 to
90 degree range (about 15 degrees above normal).

.Long Term (Wednesday Night through Monday)...
Issued at 250 AM EDT May 1 2012

...Very warm temperatures more typical of late June are expected
Thursday/Friday...

By Thursday, an anomalous upper ridge will be well established over
the area.  With no precip expected and H85 temps in the 15 to 16
degree C range, high temps should make it into the mid to upper
80s.  It's not totally out of the question that the typical warm
spots may reach 90.  MOS guidance has been persistent with highs in
the upper 80s to around 90 over the last few days so did trend up
with temps for Thurs.  The only factor that may work to prevent some
heating would be lush vegetation.

By Friday, the ridge will start to break down allowing high temps to
drop a few degrees into the mid 80s but still well above normal for
this time of year.  With unstable flow around the periphery of the
ridge, we may start to see some convection over our northern
forecast area at the end of the day Friday and definitely by Friday
night.

For the rest of the weekend, most long range models agree that the
upper ridge will get shunted to our west and amplify again.  The GFS
and ECMWF then disagree on the evolution of a southeast Canadian
upper low and whether or not it will push far enough south to drop a
cool front over our area during the latter part of the weekend.  For
now, compromised with a mild cool down into the upper 70s and low
80s for the beginning of next week.  20-40% percent t-storm chances
will continue Sat-Mon as we remain in an active upper level flow
with possibly a cool front passing through the area during the
latter part of the weekend.  Wind profiles look generally light in
support of multicell structures.  The biggest threats from these
storms would be wind and hail.

&&

.Aviation (18Z TAF Issuance)...
Updated at 120 PM EDT Tue May 1 2012

A warm front will lift north of SDF and LEX by 20z. Partly cloudy
skies with occasional patchy mid-level broken ceilings will provide
VFR flying conditions through at least midnight outside of any
thunderstorms.

By late this afternoon, there is a chance that organized
thunderstorms may develop over southern Illinois or southwest
Indiana. Should this occur, a cluster of thunderstorms may affect
the SDF and the LEX terminals in the 22z through the 02z time frame
with temporary MVFR ceilings and visibilities along with gusty
winds.

South winds will increase to 10 to 13kt at SDF and BWG by 20z this
afternoon, while remaining lighter at LEX. Overnight, south winds
will diminish to around 5 to 7kt. Light fog may affect SDF and LEX
towards morning, but visibilities at SDF will stay well above those
observed earlier on Tuesday.

Mostly clear skies are expected Wednesday with light early morning
south winds increasing to 10 to 12kt in the afternoon

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.

Update...........JSD
Short Term.......13
Long Term........AS
Aviation.........JSD
Hazardous weather outlook, May 1, 10:30 AM CST, 1 hour 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1230 PM EDT TUE MAY 1 2012

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-020745-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
1230 PM EDT TUE MAY 1 2012 /1130 AM CDT TUE MAY 1 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED STORMS WILL BE POSSIBLE FROM MID AFTERNOON INTO EARLY
EVENING. IT IS POSSIBLE THAT SOME OF THE STORMS ACROSS SOUTHERN
INDIANA...SHOULD THEY DEVELOP...WOULD BECOME SEVERE. THE MAIN
THREATS FROM THESE STORMS WILL BE LIGHTNING...AN ISOLATED DAMAGING
WIND GUST...AND HAIL AS LARGE AS QUARTERS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE FRIDAY AFTERNOON
THROUGH MONDAY AS A SERIES OF IMPULSES MOVES THROUGH THE AREA. GUSTY
WINDS...LIGHTNING...AND BRIEF HEAVY RAIN WILL ACCOMPANY ANY STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO CALL IN ANY SEVERE WEATHER THEY OBSERVE.

JSD/AMS

In the hours before

Special weather statement, May 1, 11:34 AM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
134 PM EDT TUE MAY 1 2012

KYZ071-072-011800-
SIMPSON-WARREN-
1234 PM CDT TUE MAY 1 2012

...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...HALF
INCH HAIL...AND 40 MPH WINDS...

AT 1230 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR FRANKLIN...AND MOVING NORTHEAST AT 30 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN WITH RAINFALL RATES
OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...HALF INCH HAIL...AND GUSTY WINDS OF AROUND 35 TO 40 MPH...ARE
EXPECTED WITH THIS STORM.

* THIS STORM WILL ALSO IMPACT...
  FRANKLIN...
  THREE SPRINGS...
  MEMPHIS JUNCTION...
  SALMONS...
  HILLSDALE AND GOLD CITY...
  MATLOCK AND TEMPERANCE...
  DRAKE AND BOYCE...

THIS STORM WILL AFFECT INTERSTATE 65 IN KENTUCKY BETWEEN MILE MARKERS
20 AND 22.

THIS STORM WILL AFFECT THE NATCHER PARKWAY BETWEEN MILE MARKERS 1 AND
4.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3668 8671 3676 8674 3679 8672 3698 8645
      3681 8635 3677 8641 3676 8641
TIME...MOT...LOC 1734Z 246DEG 26KT 3675 8662

EER
Special weather statement, May 1, 11:38 AM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1238 PM CDT TUE MAY 1 2012

KYZ073-074-011815-
ALLEN-BARREN-
1238 PM CDT TUE MAY 1 2012

...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...AND
HALF INCH HAIL...

AT 1234 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR SCOTTSVILLE...AND MOVING NORTHEAST AT 25
MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN WITH RAINFALL RATES
OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...AND HALF INCH HAIL...ARE EXPECTED WITH THIS STORM.

* THIS STORM WILL ALSO IMPACT...
  SCOTTSVILLE...
  GAINESVILLE...
  CEDAR SPRINGS AND MAYNARD...
  AUSTIN AND FINNEY...
  LUCAS AND TRACY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3669 8623 3681 8631 3697 8603 3679 8587
      3678 8588
TIME...MOT...LOC 1738Z 244DEG 20KT 3678 8618

EER
Local storm report, May 1, 11:50 AM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
150 PM EDT TUE MAY 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0139 PM     HAIL             6 NW FRANKLIN           36.78N  86.64W
05/01/2012  E0.50 INCH       SIMPSON            KY   BROADCAST MEDIA

            VIEWER REPORTED TO LOCAL MEDIA MARBLE SIZE HAIL IN
            PROSPECT HILL

&&

EVENT NUMBER LMK1200579

LG
Local storm report, May 1, 12:10 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
210 PM EDT TUE MAY 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     HAIL             4 S SCOTTSVILLE         36.69N  86.20W
05/01/2012  E0.88 INCH       ALLEN              KY   BROADCAST MEDIA

&&

EVENT NUMBER LMK1200580

LG
Special weather statement, May 1, 12:13 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
113 PM CDT TUE MAY 1 2012

KYZ023-026-011845-
HANCOCK-OHIO-
113 PM CDT TUE MAY 1 2012

...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...AND
PENNY SIZE HAIL...

AT 112 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF WHITESVILLE...AND MOVING
NORTHEAST AT 30 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN WITH RAINFALL RATES
OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...AND PENNY SIZE HAIL...ARE EXPECTED WITH THIS STORM.

* THIS STORM WILL ALSO IMPACT...
  ADABURG AND SUNNYDALE...
  RALPH AND MAGAN...
  DEANEFIELD AND AETNAVILLE...
  HAYNESVILLE AND FORDSVILLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3764 8695 3763 8692 3767 8683 3771 8687
      3774 8683 3775 8683 3780 8675 3766 8664
      3762 8664 3760 8662 3748 8692 3758 8701
TIME...MOT...LOC 1814Z 238DEG 26KT 3758 8692

EER
Special weather statement, May 1, 12:20 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
220 PM EDT TUE MAY 1 2012

KYZ073>075-011845-
ALLEN-BARREN-MONROE-
120 PM CDT TUE MAY 1 2012

...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...NICKEL
SIZE HAIL...AND 40 MPH WINDS...

AT 116 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES EAST OF SCOTTSVILLE...AND MOVING EAST AT
25 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN...NICKEL SIZE
HAIL...AND GUSTY WINDS OF AROUND 35 TO 40 MPH...ARE EXPECTED WITH
THIS STORM.

* THIS STORM WILL ALSO IMPACT...
  TOMPKINSVILLE...
  FOUNTAIN RUN...
  TRACY...
  LAMB AND FLIPPIN...
  JEFFREY AND ETOILE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3663 8612 3678 8619 3699 8576 3696 8574
      3684 8574 3683 8567 3671 8561
TIME...MOT...LOC 1820Z 250DEG 23KT 3671 8602

AL

The radar

The Louisville radar (KLVX), 89 km away, was scanning. The volume nearest the first event began at 18:21 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Ohio

When
May 1, 12:23 PM CST
Where
Ohio County, 1.49 mi NNW of Ralph
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.640, -86.860

Hail, Breckinridge

When
May 1, 1:36 PM CST
Where
Breckinridge County, Custer
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
37.730, -86.250

Hail, Washington

When
May 1, 2:59 PM EST
Where
Washington County, 2.14 mi NE of St Catherine
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.720, -85.220

Thunderstorm Wind, Bullitt

When
May 1, 3:40 PM EST
Where
Bullitt County, 2.81 mi WSW of Bardstown Jct
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.920, -85.750

Bullitt County Emergency Management reported a tree down across a roadway 5 miles south of Shepherdsville.

Tornado, Trimble

When
May 1, 3:45 PM EST to 3:47 PM EST
Where
Trimble County, 1.24 mi SE of Mt Pleasant to 1.48 mi SSW of Hisle
Rating
EF0
Path length
1.86 mi
Path width
15 yd
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
38.607, -85.364

A weak tornado touched down along Mount Pleasant Road to the northwest of Bedford. It snapped the tops off of several trees along a very narrow path. Witnessed by the occupants of a mobile home, it toppled a tree in their yard, crushing a pickup truck. After traveling just under 2 miles the twister lifted near the intersection of Mount Pleasant Road and State Highway 421.

Thunderstorm Wind, Trimble

When
May 1, 3:51 PM EST
Where
Trimble County, 1.43 mi E of Leeport
Measured
65 kt (75 mph) estimated gust
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
38.672, -85.303

A storm survey associated with an EF-0 tornado just northwest of Bedford uncovered outflow wind damage 4.5 miles north-northeast of where the west-to-east-tracking tornado had lifted. Winds estimated at 75 mph tore the well constructed roof off of a barn.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2012Every state in 2012This day in weather historyThe tornado archive for Kentucky, 2012Warnings in Kentucky, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 369034, 369035, 369036, 369037, 369013, 369030.